The Washington Manual of Medical Therapeutics helps you diagnose and treat hundreds of medical conditions. Consult clinical recommendations from a resource that has been trusted on the wards for 50+ years. Explore these free sample topics:
-- The first section of this topic is shown below --
- A serum phosphate <2.8 mg/dL defines hypophosphatemia.
- Hypophosphatemia may be caused by (1) impaired intestinal absorption, (2) increased renal excretion, or (3) transcellular shift into cells. Often, there are several mechanisms that work in concert to lower serum phosphate.
- Impaired intestinal absorption occurs with the malabsorption syndromes, the use of oral phosphate binders, or vitamin D deficiency from any cause (see Calcium, Hypocalcemia, Etiology section). Chronic alcoholism is often associated with poor intake of both phosphate and vitamin D resulting in total body phosphorus depletion.
- Increased renal excretion occurs with high levels of PTH, as seen in hyperparathyroidism. This can be particularly pronounced in patients with secondary or tertiary hyperparathyroidism who undergo renal transplantation, because the high PTH causes a profound phosphaturic effect on the functional allograft. Hypophosphatemia may also occur from osmotic diuresis and disorders of proximal tubular transport such as familial X-linked hypophosphatemic rickets and Fanconi syndrome. In acutely ill patients on continuous renal replacement therapy, the removal of phosphorous by slow continuous dialysis can also result in hypophosphatemia.
- Transcellular shift is stimulated by respiratory alkalosis as well as insulin. The latter is responsible for the paradoxical reduction in phosphorus during treatment of malnutrition with hyperalimentation (the refeeding syndrome). The endogenous increase in insulin during treatment shifts phosphorus intracellularly, further reducing serum phosphorus in the malnourished individual. Phosphorus can also be rapidly absorbed into bone following parathyroidectomy for severe hyperparathyroidism (hungry bone syndrome).